Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 19, NWS Norman, OK

June 16, 1997Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 16, 1997, 7:01 PM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1997, 7:01 PM CDT (00:01 UTC)
Expired
Jun 16, 1997, 10:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3446 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3446 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 170002
FFWOKC
OKC071-170300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
701 PM CDT MON JUN 16 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1000 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHEASTERN OKLAHOMA
     KAY

AT 701 PM CDT RADAR ESTIMATES INDICATE OVER 2 INCHES OF RAIN HAS FALLEN
ACROSS PARTS OF KAY COUNTY LATE THIS AFTERNOON AND EVENING. THE HEAVIEST
RAINFALL HAS FALLEN IN AREA FROM PONCA CITY...TO TONKAWA...TO NEAR
KILDARE. ADDITIONAL EXPECTED RAINFALL WILL CONTRIBUTE TO THE FLASH
FLOODING POTENTIAL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.


22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:36 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 16, 3:36 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT MON JUN 16 1997

FCST CONCERNS INCLUDE DEFINING LOCATIONS OF BEST FIRST PERIOD FLASH
FLOOD AND SEVERE POTENTIAL. LATEST SFC ANALYSIS INDICATES CDFNT NEAR
A TUL...OUN...TO LBB LINE. SATL IMAGERY SHOWS UPPER LOW CENTERED OVR
ERN NM. LOCAL RADARS INDICATE CONVECTION DEVELOPING FROM SWRN KS THRU
TX PNDHL...IN REGION OF STEEPEST LAPSE RATES. ARPS DATA INDICATES
SMALL AREA OF 2000-2500 J/KG CAPE VALUES ACRS THE NORTHWEST ZNS. FEEL
THE ACTIVITY ACRS THE NORTHWEST WL WEAKEN AFTER SUNSET.

ARPS DATA ALSO INDICATES GOOD INSTABILITY ACROSS MUCH OF THE CENTRAL
AND SOUTHERN ZNS...AND ARPS DATA INDICATES CAPE VALUES FROM 4500-5500
J/KG EXTENDING FROM ADM...DUA...TO SEMINOLE AND HUGHES COUNTIES.
EXPECT RAPID DEVELOPMENT ACRS THIS AREA WITHIN NEXT HOUR.

WITH HIGH PW VALUES ACROSS MUCH OF CWA SOUTH OF THE FRONT..WL ISSUE
FLASH FLOOD WATCH OVERNIGHT ACRS THE SRN ZNS...AS UPPER LEVEL LOW
COMBINES WITH FORCING ALONG THE SLOW MOVING BOUNDARY TO PRODUCE
EFFICIENT...SLOW MOVING CONVECTION.

MDLS ARE SIMILAR WITH PSN OF UPPER LOW...MOVING EAST TO AR BY 00Z
WED. WL HV SLIGHT CHC/CHC MORNING POPS FOR THE CENTRAL AND SERN ZNS
FOR TUE.

MEDIUM RANGE MDLS INDICATE WARMING TREND BY END OF THE WEEK.

COORD WITH TUL.

FCSTID = 22
OKC   64  85  65  88 /  60  30   0   0
HBR   61  85  63  90 /  50  10   0   0
SPS   65  86  65  93 /  70  10   0   0
GAG   60  84  59  90 /  50  10   0   0
PNC   61  84  64  88 /  50  20   0   0
DUA   67  86  67  87 /  80  30  10   0

.OKC...
OK...FLASH FLOOD WATCH TONIGHT FOR ZONES
OKZ032...OKZ037...OKZ039...OKZ041>053.

TX...FLASH FLOOD WATCH TONIGHT FOR ZONES
TXZ085>090.

CB

In the hours before

Special weather statement, Jun 16, 3:46 PM CDT, 3 hours 15 minutes before
OKZ004>053-TXZ083>090-162030-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT MON JUN 16 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH TONIGHT OVER PARTS OF SOUTHERN AND CENTRAL
OKLAHOMA...AND WESTERN NORTH TEXAS MAINLY SOUTH AND EAST OF A LINE FROM
HENRIETTA TEXAS TO LAWTON TO SEMINOLE. THE MAIN THREATS WILL BE FLOODING
RAIN...DAMAGING WINDS AND LARGE HAIL...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH TONIGHT OVER THE REST OF WESTERN AND CENTRAL OKLAHOMA...

A NEARLY STATIONARY FRONT EXTENDED ACROSS CENTRAL OKLAHOMA INTO FAR
WESTERN NORTH TEXAS AT 330 PM.  AT THE SAME TIME AN UPPER LEVEL SYSTEM
WAS MOVING EAST INTO THE WESTERN TEXAS PANHANDLE.  HIGH LEVELS OF
INSTABILITY AND VERY MOIST LOW LEVEL AIR WERE IN PLACE ACROSS THE SLIGHT
AND MODERATE RISK AREAS.

STRONG TO SEVERE STORMS HAVE ALREADY DEVELOPED IN NORTHWEST OKLAHOMA AND
ADDITIONAL SEVERE WEATHER DEVELOPMENT IS LIKELY ACROSS THE REMAINDER OF
WESTERN...CENTRAL...AND SOUTHEAST OKLAHOMA...AS WELL AS WESTERN NORTH
TEXAS.  INSTABILITY IS EXTREME IN SOUTH CENTRAL...SOUTHEAST...AND
NORTHWEST OKLAHOMA...AND VERY HIGH ELSEWHERE IN THE RISK AREAS.  EVEN
THOUGH THE WIND PROFILE SHOWS LITTLE IN THE WAY OF SHEAR...THE RISK OF
ISOLATED TORNADOES WILL EXIST DUE TO THE HIGH LEVELS OF
INSTABILITY...ESPECIALLY IN THE MODERATE RISK AREA.

STORM SPOTTER GROUPS AND EMERGENCY >MANAGEMENT OFFICIALS SHOULD BE
PREPARED FOR ACTIVATION LATE THIS AFTERNOON THROUGH TONIGHT.

THIS IS A SPECIAL THUNDERSTORM OUTLOOK DUE TO THE THREAT OF SEVERE
WEATHER.  ROUTINE OUTLOOKS WILL RESUME NEXT SPRING.

CMS
Local storm report, Jun 16, 5:19 PM CDT, 1 hour 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0519 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    1 SW     MEDFORD          OK   59 MPH WIND GUST MEASURED BY
06/16/97   GRANT                          OKLAHOMA MESONETWORK
Local storm report, Jun 16, 5:22 PM CDT, 1 hour 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0519 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    1 SW     MEDFORD          OK   59 MPH WIND GUST MEASURED BY
06/16/97   GRANT                          OKLAHOMA MESONETWORK
Local storm report, Jun 16, 6:16 PM CDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0617 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    2 N TONKAWA               OK   1.75" HAIL COVERING GROUND
06/16/97   KAY
Local storm report, Jun 16, 6:17 PM CDT, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0617 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    2 N TONKAWA               OK   1.75 HAIL COVERING GROUND
06/16/97   KAY
Local storm report, Jun 16, 6:48 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0648 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    PONCA CITY                OK   60-70 MPH WINDS WEST SIDE
06/16/97   KAY                            OF PONCA CITY.

MCCAMMON

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:00 PM CDTSevere Thunderstorm WarningOUNPushmataha30 min
Jun 16, 7:14 PM CDTSevere Thunderstorm WarningOUNLove, Marshall46 min
Jun 16, 7:30 PM CDTSevere Thunderstorm WarningOUNPushmataha30 min
Jun 16, 7:33 PM CDTSevere Thunderstorm WarningOUNCuster, Washita42 min
Jun 16, 7:50 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson55 min
Jun 16, 8:09 PM CDTSevere Thunderstorm WarningOUNCuster51 min
Jun 16, 8:14 PM CDTSevere Thunderstorm WarningOUNJohnston46 min
Jun 16, 8:17 PM CDTSevere Thunderstorm WarningOUNTillman43 min
Jun 16, 8:32 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes43 min
Jun 16, 8:38 PM CDTSevere Thunderstorm WarningOUNStephens52 min
Jun 16, 8:42 PM CDTSevere Thunderstorm WarningOUNBlaine48 min
Jun 16, 8:46 PM CDTSevere Thunderstorm WarningOUNGarvin44 min
Jun 16, 8:50 PM CDTSevere Thunderstorm WarningOUNPottawatomie40 min
Jun 16, 8:52 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain53 min
Jun 16, 9:01 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman44 min
Jun 16, 9:01 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa44 min
Jun 16, 9:05 PM CDTSevere Thunderstorm WarningOUNComanche, Grady40 min
Jun 16, 9:09 PM CDTSevere Thunderstorm WarningOUNCoal, Pontotoc51 min
Jun 16, 9:14 PM CDTSevere Thunderstorm WarningOUNHughes46 min
Jun 16, 9:20 PM CDTFlash Flood WarningOUNHughes3 hr
Jun 16, 9:26 PM CDTSevere Thunderstorm WarningOUNStephens49 min
Jun 16, 9:27 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole48 min
Jun 16, 9:31 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain44 min
Jun 16, 9:43 PM CDTSevere Thunderstorm WarningOUNGrady47 min
Jun 16, 9:51 PM CDTSevere Thunderstorm WarningOUNHughes39 min
Jun 16, 9:54 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson51 min
Jun 16, 9:57 PM CDTSevere Thunderstorm WarningOUNCarter48 min
Jun 16, 10:10 PM CDTSevere Thunderstorm WarningOUNGarvin, Stephens50 min
Jun 16, 10:11 PM CDTSevere Thunderstorm WarningOUNSeminole49 min
Jun 16, 10:29 PM CDTFlash Flood WarningOUNStephens106 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.